Some children are born with kidney failure while others develop kidney disease during their childhood.
Children and young people awaiting a kidney transplant may have to attend hospital regularly for Dialysis treatment. This may take them out of school for several days each week and they may have a long wait for a transplant. Following a transplant, a child will require lifelong medication and frequent outpatient visits to the transplant clinic.
Returning to school
Children who have had a kidney transplant should be a encouraged to return to their school routine as soon as they feel able. On return to school children may find the combination of surgery, medication and disruption to their routine will leave them tired and less able to concentrate. However, over a period of time they will have more energy and interest in physical activity as the tiredness and anaemia associated with kidney failure disappears.
- Anti-rejection drugs are required to suppress the immune system and prevent rejection of the transplanted kidney. These medicines reduce the ability to fight infection.
- Inform parents / carers immediately if there is an outbreak of an infectious disease at school as these can be much more serious for an immuno-suppressed child.
- Measles and chickenpox are particularly serious and can have life threatening complications.
Help with fluids
- Fluid intake is important to avoid dehydration, a minimum fluid target may be set. Some children and young people may need encouragement to reach this.
- In hot weather fluid intake will need to be higher than usual. Access to a toilet is important to prevent infection from occurring.
PE and break times
- A transplanted kidney is located close to the surface of the abdomen it is at risk of damage during contact sport such as football or rounders, it’s important to wear a kidney protector during contact sporting activities.
- Transplant patients have an increased risk of skin cancer if over exposed to the sun they should be encouraged to wear a sun hat and to use sun block.
- Changes in appearance due to side effects of medication may leave children and young people vulnerable to teasing or bullying. Be vigilant to changes in mood or behaviour.